South Dakota, 2012Drought in South Dakota, June 1 to 30, 2012
June 1 to 30, 2012 · NWS FSD · 10 events in 10 counties and zones
Long term dry climate and soil conditions combined with well below normal rainfall to make the dry conditions more acute and short term. This resulted on stress on crops developing during the month, mainly south of interstate 90.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Long term dry climate and soil conditions combined with well below normal rainfall to make the dry conditions more acute and short term. This resulted on stress on crops developing during the month, mainly south of interstate 90. After an abnormally dry fall and winter, short term drought fears had been temporarily forestalled by spring rains. The rains had fallen shortly after an unusually early planting brought on by very warm late winter and early spring weather. However, the return to dry weather in June compounded the effects of the long term dry conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 31, 9:51 PM CST, 2 hours 9 minutes earlier.
Area forecast discussion, May 31, 9:51 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1051 PM CDT THU MAY 31 2012
.DISCUSSION...
DIURNALLY DRIVEN CUMULUS DYING AWAY ACROSS THE AREA LEADING TO
CLEARING SKIES. HAVE MADE SOME MINOR TWEAKS TO TEMPERATURES AND DEW
POINTS TO UPDATE FOR THE LATEST TRENDS...OTHERWISE FORECAST IN GREAT
SHAPE. NO UPDATE TO ZFP...NEW PFM POSTED.
&&
.AVIATION.../FOR THE 06Z TAF ISSUANCE/
VFR CEILINGS EXPECTED ACROSS THE CWA THROUGH 00Z SATURDAY. SCATTERED
SHOWERS AND THUNDERSTORMS WILL SPREAD EAST ACROSS THE AREA AFTER 18Z
WITH VISIBILITY POSSIBLY DROPPING TO NEAR 5 MILES WITH THE STRONGER
SHOWERS. THUNDERSTORMS SHOULD GENERALLY BE OUT OF CWA BY 03Z
SATURDAY.
&&
.PREV DISCUSSION.../ISSUED AT 250 PM CDT/
INSTABILITY CUMULUS AND ISOLATED SHOWERS WILL RAPIDLY WANE EARLY
THIS EVENING LEAVING A QUIET NIGHT IN STORE FOR THE AREA. IN ADVANCE
OF THE NEXT SHORT WAVE WHICH WILL BEGIN TO AFFECT THIS AREA ON
FRIDAY...HIGH CLOUDS WILL INCREASE LATE TONIGHT THROUGHOUT THE
WESTERN HALF OF OUR ZONES. OTHERWISE WITH THE LIGHT WINDS...TRENDED
TOWARD THE COOLER GUIDANCE READINGS WHICH WERE A BLENDED MOS
ROUTINE. IN OUR FAR WEST WHERE SOME SOUTH WINDS WILL RETURN IN THE 5
TO 10 MPH CATEGORY...MODERATED THE TEMPERATURE FALL AFTER MIDNIGHT.
BUT STILL...A WIDESPREAD 40 TO 45 DEGREES IS IN STORE FOR LOWS
TONIGHT AND WOULD NOT EVEN RULE OUT SOME LOCALIZED UPPER 30S IN LOW
AREAS ALONG AND EAST OF I 29. /MJF
FRIDAY WILL BRING SOUTHEAST MOVING SHORT WAVE CROSSING OVER OUR
FORECAST AREA. ENOUGH MOISTURE...THERMAL SUPPORT...AND INSTABILITY
TO GO WITH UPPER SUPPORT AND RESULT IN HALF DECENT SHOWER AND
THUNDERSTORM DEVELOPMENT. THIS CONVECTION SHOULD SPREAD SLOWLY FROM
WEST TO EAST OVER THE AREA DURING THE DAY TO THE START OF THE
EVENING. THE SHOWERS AND THUNDERSTORMS WILL END FROM THE WEST FRIDAY
NIGHT...ACTUALLY FRIDAY EVENING EXCEPT THE FAR EAST. GIVING THE EDGE
TO THE WEST FOR BEST COVERAGE OF RAIN AND BEST AMOUNTS...GIVEN THE
WAVE IS LIKELY TO WEAKEN BY EVENING AND ALSO RUN AHEAD OF THE BEST
INSTABILITY. CONVECTION SEEMS SPOTTY ENOUGH THOUGH TO KEEP POPS IN
THE CHANCE CATEGORY. INSTABILITY AND MOISTURE DO NOT SEEM ENOUGH TO
PRESENT A SEVERE STORM THREAT AT THIS TIME. TEMPERATURES WILL BE A
LITTLE WARMER FRIDAY THAN TODAY.
SATURDAY LOOKS RAIN FREE AND WARMER WITH DECENT SUNSHINE. GUIDANCE
SEEMS TO HAVE A HANDLE ON TEMPERATURES WHICH SHOULD WARM INTO THE
MID 70S TO LOW 80S. A LITTLE CONCENTRATED AREA OF WARM ADVECTION
PROGRESSES OVER THE AREA SATURDAY NIGHT AND SUNDAY. THIS WILL
PRESENT SOME CHANCE OF STORMS WITH THE BETTER THREAT EAST.
TEMPERATURES WILL CONTINUE TO WARM SUNDAY...AND ALSO MONDAY WHICH
SHOULD BE RAIN FREE GIVING THE RIDGING.
TUESDAY THROUGH THURSDAY LOOK WARM WITH SOME CHANCE OF STORMS WHICH
WE WILL KEEP FAIRLY LOW FOR NOW. RIDGE COULD GET A LITTLE STUBBORN
OVER THE NORTHERN PLAINS. THE COMBINATION OF THE STUBBORN MAJOR EAST
COAST TROUGH AND PACIFIC SHORT WAVES BEING FORCED NORTHEAST OVER
RIDGE INTO CANADA COULD GIVE US A WARM RAIN FREE PERIOD. FUTURE
MODEL RUNS COULD EASILY BREAK DOWN THE RIDGE MORE AND SOONER AND THE
AIR WILL BE GETTING MORE HUMID AND UNSTABLE...SO WILL GO WITH THE
GUIDANCE IDEA OF SOME MENTION THESE DAYS.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
Hazardous weather outlook, May 31, 10:36 AM CST, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1136 AM CDT THU MAY 31 2012
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1136 AM CDT THU MAY 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
FLOODING...
DUE TO RECENT HEAVY RAINS...PORTIONS OF THE LITTLE SIOUX RIVER
AND LOWER BIG SIOUX RIVER WILL CREST ABOVE FLOOD STAGE LATE THIS
WEEK...THEN SUBSIDE THIS WEEKEND AND NEXT WEEK.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ON FRIDAY AND
FRIDAY EVENING...THEN DISSIPATE OVERNIGHT FRIDAY NIGHT. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Drought, Bon Homme
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Bon Homme forecast zone
- Reported by
- State Official
- Coordinates
- 42.988, -97.885 (the zone’s center; the record gives no point)
Well below normal rainfall aggravated long term dry soil conditions, producing stress on crops which had been planted unusually early due to a warm late winter and early spring. The crops had begun their growth with ample mid spring rains, but the stress quickly developed with the return to dry conditions which had existed generally since the previous fall.
Drought, Charles Mix
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Charles Mix forecast zone
- Reported by
- State Official
- Coordinates
- 43.208, -98.588 (the zone’s center; the record gives no point)
Well below normal rainfall aggravated long term dry soil conditions, producing stress on crops which had been planted unusually early due to a warm late winter and early spring. The crops had begun their growth with ample mid spring rains, but the stress quickly developed with the return to dry conditions which had existed generally since the previous fall.
Drought, Clay
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- State Official
- Coordinates
- 42.915, -96.976 (the zone’s center; the record gives no point)
Well below normal rainfall aggravated long term dry soil conditions, producing stress on crops which had been planted unusually early due to a warm late winter and early spring. The crops had begun their growth with ample mid spring rains, but the stress quickly developed with the return to dry conditions which had existed generally since the previous fall.
Drought, Douglas
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Douglas forecast zone
- Reported by
- State Official
- Coordinates
- 43.387, -98.366 (the zone’s center; the record gives no point)
Well below normal rainfall aggravated long term dry soil conditions, producing stress on crops which had been planted unusually early due to a warm late winter and early spring. The crops had begun their growth with ample mid spring rains, but the stress quickly developed with the return to dry conditions which had existed generally since the previous fall.
Drought, Gregory
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Gregory forecast zone
- Reported by
- State Official
- Coordinates
- 43.192, -99.186 (the zone’s center; the record gives no point)
Well below normal rainfall aggravated long term dry soil conditions, producing stress on crops which had been planted unusually early due to a warm late winter and early spring. The crops had begun their growth with ample mid spring rains, but the stress quickly developed with the return to dry conditions which had existed generally since the previous fall.
Drought, Hutchinson
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- State Official
- Coordinates
- 43.335, -97.754 (the zone’s center; the record gives no point)
Well below normal rainfall aggravated long term dry soil conditions, producing stress on crops which had been planted unusually early due to a warm late winter and early spring. The crops had begun their growth with ample mid spring rains, but the stress quickly developed with the return to dry conditions which had existed generally since the previous fall.
Drought, Lincoln
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- State Official
- Coordinates
- 43.279, -96.722 (the zone’s center; the record gives no point)
Well below normal rainfall aggravated long term dry soil conditions, producing stress on crops which had been planted unusually early due to a warm late winter and early spring. The crops had begun their growth with ample mid spring rains, but the stress quickly developed with the return to dry conditions which had existed generally since the previous fall.
Drought, Turner
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Turner forecast zone
- Reported by
- State Official
- Coordinates
- 43.311, -97.149 (the zone’s center; the record gives no point)
Well below normal rainfall aggravated long term dry soil conditions, producing stress on crops which had been planted unusually early due to a warm late winter and early spring. The crops had begun their growth with ample mid spring rains, but the stress quickly developed with the return to dry conditions which had existed generally since the previous fall.
Drought, Union
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Union forecast zone
- Reported by
- State Official
- Coordinates
- 42.833, -96.656 (the zone’s center; the record gives no point)
Well below normal rainfall aggravated long term dry soil conditions, producing stress on crops which had been planted unusually early due to a warm late winter and early spring. The crops had begun their growth with ample mid spring rains, but the stress quickly developed with the return to dry conditions which had existed generally since the previous fall.
Drought, Yankton
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Yankton forecast zone
- Reported by
- State Official
- Coordinates
- 43.009, -97.395 (the zone’s center; the record gives no point)
Well below normal rainfall aggravated long term dry soil conditions, producing stress on crops which had been planted unusually early due to a warm late winter and early spring. The crops had begun their growth with ample mid spring rains, but the stress quickly developed with the return to dry conditions which had existed generally since the previous fall.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, June 1 to 30, 201258 injured · 34 events
- Tornadoes and Hail in Maryland, June 1, 20122 injured · $831,000 · EF1 · 60 events
- Tornadoes and Hail in Virginia, June 1, 20125 injured · $1.2 million · EF1 · 20 events
- Tornado and Damaging Wind in Pennsylvania, June 1, 2012$3.0 million · EF1 · 2 events
- Wildfire in New Mexico, June 1 to 30, 2012$2.3 million · 1 event
- Hail and Damaging Winds in Virginia, June 1, 2012$259,000 · 2 in hail · 24 events
- Hail and Damaging Winds in North Carolina, June 1, 2012$200,000 · 1.75 in hail · 20 events
- Tornadoes and Damaging Winds in Pennsylvania, June 1, 2012$125,000 · EF0 · 17 events
- Tornado and Damaging Winds in Maryland, June 1, 2012$100,000 · EF0 · 5 events
- Hail and Damaging Winds in Virginia, June 1, 2012$31,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Texas, June 1 to 2, 2012$500 · 3 in hail · 44 events
- Flash Flooding and Flood in Maryland, June 1 to 2, 20123 injured · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393764, 393767, 393768, 393770, 393771, 393773, 393777, 393783, 393784, 393785.